California, 2005

Flash Flood in California, July 23, 2005

July 23, 2005 · NWS LOX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 23, 1:00 PM PST, 1 hour 44 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT SAT JUL 23 2005

.SHORT TERM...
MAIN WEATHER STORIES DURING THE NEXT COUPLE DAYS WILL CONTINUE TO BE
THE HEAT AND MONSOONAL MOISTURE. VERY MOIST AND UNSTABLE AIR MASS TO
OUR SOUTH AND EAST AS EVIDENT BY 12Z MIRIMAR SOUNDING (PW VALUE OF
1.94 INCHES...LIFTED INDEX OF -2.4...AND K-INDEX OF 42). SOME OF THIS
DEEPER MOISTURE IS FILTERING INTO LA COUNTY AS EVIDENT BY CURRENT
SATELLITE IMAGERY AND SSMI PW ANALYSIS. THIS INCREASING MOISTURE TREND
IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS. THE BEST
CONVECTIVE THREAT OVER OUR FORECAST AREA IS STILL EXPECTED TO BE IN
LOS ANGELES COUNTY...ESPECIALLY EASTERN PORTIONS. WITH A WEAK EAST
TO NORTHEAST FLOW ALOFT...ANY STORMS THAT DEVELOP OVER THE HIGHER
TERRAIN COULD DRIFT INTO COASTAL AND VALLEY AREAS OF LA/VTU COUNTIES.
WITH HIGH PW VALUES AND WEAK STEERING WINDS...FLASH FLOODING WILL BE
THE MAIN THREAT TODAY...ESPECIALLY OVER THE ANTELOPE VALLEY...SAN
GABRIEL MOUNTAINS...AND SAN GABRIEL VALLEY. FOR MORE INFORMATION ON
THE FLASH FLOOD WATCH...PLEASE REFER TO THE LATEST LAXFFALOX PRODUCT.
WHILE THERE COULD BE SOME ISOLATED CONVECTION IN THE VENTURA COUNTY
MOUNTAINS...IT DOES NOT APPEAR THAT MOISTURE WILL BE SUFFICIENT TO
PRODUCE FLASH FLOODING. WILL HOLD ONTO FLASH FLOOD WATCH FOR THE
VENTURA COUNTY MOUNTAINS FOR AT LEAST A FEW MORE HOURS TO SEE WHAT
TYPE OF CONVECTIVE ACTIVITY DEVELOPS.

EASTERLY WAVE RESPONSIBLE FOR THIS INFLUX OF MOISTURE IS EXPECTED TO
MOVE WESWARD INTO THE COASTAL WATERS OVERNIGHT...BRINGING A SMALL
THREAT OF NOCTURNAL CONVECTION TO LA/VTU COUNTIES. SO WILL KEEP 20-30
PERCENT POPS FOR THESE AREAS. SUNDAY AND MONDAY WILL BRING A THREAT OF
AFTERNOON AND EVENING CONVECTION OVER THE MOUNTAINS AND DESERTS.
A WEAK EASTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF STORMS
DRIFTING INTO THE VALLEYS ON SUNDAY...BUT THE UPPER FLOW IS EXPECTED
TO SHIFT TO A MORE SOUTHWESTERLY DIRECTION BY MONDAY...LIMITING THE
CONVECTIVE THREAT TO JUST THE MOUNTAINS AND DESERTS.

THE OTHER BIG STORY WILL CONTINUE TO BE THE HEAT AND HUMIDITY. MORE
TRIPLE DIGIT READINGS EXPECTED ACROSS SOME OF THE MOUNTAINS...ANTELOPE
VALLEY...AND INTERIOR VALLEYS. THE INCREASED MOISTURE LEVELS WILL
CONTINUE TO BRING A HIGH LEVEL OF DISCOMFORT TO THESE AREAS...WITH
HEAT INDEX VALUES CONTINUING TO RANGE BETWEEN 100 AND 105. AT THIS
POINT...IT STILL LOOKS LIKE WE WILL REMAIN BELOW EXCESSIVE HEAT
WARNING THRESHOLDS... AND WILL CONTINUE TO UPDATE WITH SPECIAL WEATHER
STATEMENTS (LAXSPSLOX). BY MONDAY...THE STRONG UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL WEAKEN A BIT...ALLOWING FOR A GRADUAL INCREASE IN
ONSHORE FLOW. WHILE TEMPERATURES ARE STILL EXPECTED TO BE ABOVE
NORMAL...WE SHOULD SEE A FEW DEGREES OF COOLING IN MOST AREAS.

.LONG TERM...
THE GFS AND ECMWF ARE FAIRLY AGREEABLE ON THE WEATHER FOR THE
UPCOMING WEEK. MOST OF THE TROPICAL MOISTURE WILL MOVE OUT OF THE
REGION BY TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
THE DOMINANT WEATHER FEATURE OVER THE SOUTHWEST STATES. AT THIS
TIME...IT DOES APPEAR THAT THE UPPER RIDGE WILL NOT BE QUITE AS STRONG
AS WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. AS A RESULT...TEMPERATURES
ARE EXPECTED TO RETURN TO WARM SEASONAL NORMALS THROUGH MUCH OF THE
EXTENDED PERIOD.

&&

.AVIATION...
VFR CONDS ARE EXPECTED TO CONTINUE THROUGH TODAY. HOWEVER...SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AND A
SIGNIFICANT AVIATION HAZARD THROUGH THIS AFTERNOON AND EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...GOMBERG
AVIATION...FORWOOD
Hazardous weather outlook, Jul 23, 5:00 AM PST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 23 2005

CAZ034>041-044>047-051>054-059-087-088-241300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

TWO HAZARDS:  THE POTENTIAL FOR FLASH FLOODING AND NEAR DANGEROUS
LEVEL HEAT INDICES.

...FLASH FLOODING POSSIBLE OVER INLAND PORTIONS OF VENTURA AND LOS
ANGELES COUNTIES THIS AFTERNOON AND EVENING. THE WATCH INCLUDES THE
FOLLOWING AREAS...

LOS ANGELES COUNTY
VENTURA COUNTY

A SURGE IN TROPICAL MOISTURE FROM THE REMNANTS OF HURRICANE EMILY
WILL OVERSPREAD THE SOUTHEAST HALF OF THE REGION TODAY...BRINGING
THE CHANCE FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. THESE SLOW MOVING
STORMS WILL HAVE THE POTENTIAL TO PUT DOWN SEVERAL INCHES OF RAIN IN
A SMALL AREA RESULTING IN FLASH FLOODING. THE MOST VULNERABLE AREAS
WILL BE THE MOUNTAINS AND ADJACENT VALLEYS AND DESERTS OF LOS
ANGELES AND VENTURA COUNTIES.

ALSO...INCREASING HUMIDITY LEVELS AND ABOVE NORMAL TEMPERATURES WILL
BRING HEAT INDEXES TO NEAR DANGEROUS LEVELS THIS WEEKEND...

THE REMNANTS OF FORMER HURRICANE EMILY WILL MOVE THROUGH SOUTHERN
CALIFORNIA THIS WEEKEND...BRINGING UNUSUALLY HIGH HUMIDITY LEVELS TO
SOUTHERN CALIFORNIA. AT THE SAME TIME...AN UPPER LEVEL RIDGE WILL
KEEP TEMPERATURES WELL ABOVE SEASONAL NORMALS. THIS COMBINATION
WILL PRODUCE SULTRY CONDITIONS OVER MOST OF THE SOUTHLAND THROUGH
THE WEEKEND. WITH TEMPERATURES AT SOME LOCATIONS STILL EXPECTED TO
REACH TRIPLE DIGITS...THE COMBINATION OF HEAT AND HUMIDITY IS
EXPECTED TO LOCALLY RAISE THE HEAT INDEX TO AROUND 105...OR
DANGEROUS LEVELS...BETWEEN NOON AND 5 PM THIS AFTERNOON.

PEOPLE ARE ADVISED TO AVOID STRENUOUS ACTIVITY DURING THE AFTERNOON
HOURS. IF YOU MUST BE OUT IN THE HEAT...WEAR LOOSE FITTING LIGHT-
COLORED CLOTHING. DRINK PLENTY OF FLUIDS...BUT AVOID ALCOHOLIC
BEVERAGES. WATCH OTHERS FOR SYMPTOMS OF HEAT STRESS. AND NEVER EVER
LEAVE CHILDREN...PETS OR THE ELDERLY IN VEHICLES...EVEN FOR A SHORT
TIME. TEMPERATURES WILL QUICKLY REACH DEADLY LEVELS EVEN WITH THE
WINDOWS PARTIALLY OPEN.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE THROUGH MONDAY. WHILE
THE HUMIDITY WILL BE LESS OF A PROBLEM ON TUESDAY...VERY HOT
TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE
WEEK.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

In the hours before

Special weather statement, Jul 23, 1:30 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT SAT JUL 23 2005

CAZ034>041-044>047-051>054-059-087-088-241700-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-
VENTURA COUNTY COASTAL VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY MOUNTAINS-
230 PM PDT SAT JUL 23 2005

...INCREASING HUMIDITY LEVELS AND ABOVE NORMAL TEMPERATURES WILL
BRING HEAT INDEXES TO NEAR DANGEROUS LEVELS THIS WEEKEND...

THE REMNANTS OF FORMER HURRICANE EMILY WILL MOVE THROUGH SOUTHERN
CALIFORNIA THIS WEEKEND...BRINGING UNUSUALLY HIGH HUMIDITY LEVELS TO
SOUTHERN CALIFORNIA. AT THE SAME TIME...AN UPPER LEVEL RIDGE WILL
KEEP TEMPERATURES WELL ABOVE SEASONAL NORMALS. THIS COMBINATION
WILL PRODUCE SULTRY CONDITIONS OVER MOST OF THE SOUTHLAND THROUGH
THE WEEKEND. WITH TEMPERATURES AT SOME LOCATIONS STILL EXPECTED TO
REACH TRIPLE DIGITS...THE COMBINATION OF HEAT AND HUMIDITY IS
EXPECTED TO LOCALLY RAISE THE HEAT INDEX TO AROUND 105...OR
DANGEROUS LEVELS...BETWEEN NOON AND 5 PM EACH AFTERNOON.

THE INCREASED MOISTURE WILL BRING A THREAT OF THUNDERSTORMS TO LOS
ANGELES AND VENTURA COUNTIES THROUGH THE WEEKEND...ESPECIALLY
IN THE MOUNTAINS...FOOTHILLS...AND ANTELOPE VALLEY. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THESE AREAS...PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH PRODUCT (LAXFFALOX).

THE MONSONNAL MOISTURE IS EXPECTED TO SHIFT EASTWARD BY TUESDAY.
IN ADDITION THERE WILL BE A GRADUAL COOLING TREND THROUGH THE MIDDLE
OF NEXT WEEK...BRINGING TEMPERATURES CLOSER TO SEASONAL NORMALS.

PEOPLE ARE ADVISED TO AVOID STRENUOUS ACTIVITY DURING THE AFTERNOON
HOURS. IF YOU MUST BE OUT IN THE HEAT...WEAR LOOSE FITTING LIGHT-
COLORED CLOTHING. DRINK PLENTY OF FLUIDS...BUT AVOID ALCOHOLIC
BEVERAGES. WATCH OTHERS FOR SYMPTOMS OF HEAT STRESS. AND NEVER EVER
LEAVE CHILDREN...PETS OR THE ELDERLY IN VEHICLES...EVEN FOR A SHORT
TIME. TEMPERATURES WILL QUICKLY REACH DEADLY LEVELS EVEN WITH THE
WINDOWS PARTIALLY OPEN.

GOMBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ventura

When
July 23, 2:44 PM PST to 4:00 PM PST
Where
Ventura County, North Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -118.050

Powerful monsoonal thunderstorms produced flash flooding in the mountains of Ventura county. An officer with the Ventura County Sheriff Department reported flash flooding at the intersection of Lockwood Valley Road and Boy Scout Road. The officer reported water over 2 feet deep on Lockwood Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458965.